Lake Superior, 2002

Waterspout in Lake Superior, July 21, 2002

July 21, 2002 · NWS MQT · 1 event in 1 county or zone

1 waterspout, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 21, 3:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 3:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 PM EDT SUN JUL 21 2002

...FORECAST QUANDARY IS SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL
TONIGHT ACROSS CWA...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM EDT FOR GOGEBIC...
ONTONAGON...HOUGHTON...BARAGA...MARQUETTE...DICKINSON...AND
MENOMINEE COUNTIES...

CURRENTLY...SHORTWAVE ROTATING AROUND LOW PRESSURE OVER FAR NORTHERN
QUEBEC APPROACHING CWA. RIDGE OUT WEST HAS GREAT LAKES REGION UNDER
A NORTHWESTERLY FLOW AT 500MB. STRONG CAP OVER NORTHERN WI HAS
DIRECTED CONVECTION TO FAR WESTERN EDGE OF CWA. HOWEVER...SURFACE
LOW OVER WESTERN QUEBEC WITH FRONT STRETCHING THROUGH MN INTO
CENTRAL PLAINS...WILL HELP BREAK THAT AND BEGIN TO INITIATE
CONVECTION ACROSS CWA EARLY THIS EVENING. SURFACE DEWPOINTS OVER
WESTERN CWA ARE IN THE LOWER TO MIDDLE 70S WITH TEMPS IN THE
80S...AND GREATEST MSAS 3HR PRESSURE CHANGE IS PUSHING INTO WESTERN
PORTION OF CWA.

ETA AND AVN INITIALIZED HGHTS AND UPPER LEVEL WINDS WELL...BUT ETA
DOES NOT SEEM TO HAVE A GOOD HANDLE ON 500MB AND 850MB TEMPS...AND
850MB DEWPOINTS. AVN MATCHES TEMPS AND DEWPOINTS BETTER SUGGESTING
WARM AIR IS FURTHER NORTH-NORTHWEST.

FOR TONIGHT...THREAT OF HEAVY RAIN AND POSSIBLE FLOODING EXISTS BUT
MODELS DIFFER IN LOCATIONS OF QPF OVERNIGHT. LOOKING AT EDGE OF
FRONTOGENESIS SUGGESTS THAT SOUTH AND EASTERN ZONES WILL SEE BRUNT
OF RAINFALL. NOSE OF LOW LEVEL JET AT 850MB...850-700MB
CONVERGENCE...850MB DEWPOINTS...AND LOW TO MID LEVEL LAPSE RATES
FROM AVN ARE ALSO HIGHEST IN THIS REGION. PRECIPITABLE WATER AMOUNTS
OF 2 TO 2.5 INCHES FROM ETA AND AVN ALSO PEAK IN THIS AREA. KMPX
SOUNDING FROM 12Z HAD 1.93 INCHES. QPF AMOUNTS FROM ETA AND AVN SHOW
ABOUT 2 TO 4 INCHES MAY FALL OVERNIGHT WITH THE AVN MORE AGGRESSIVE
AND MORE NORTHERLY IN PLACEMENT. LOWS TONIGHT LOOK TO BE IN THE UPPER
60S TO AROUND 70 AGAIN.

500MB VORT MAX PASSES OVER CWA OVERNIGHT INTO EARLY TOMORROW AND
BOTH ETA AND AVN SHOW SIGNIFICANT DRYING BEHIND FRONT FOR WEST AND
CENTRAL PORTIONS OF CWA BY 12Z MONDAY...AND OVER EASTERN PORTIONS BY
15Z. WITH THE PRESENCE OF RESIDUAL MOISTURE BELOW 850MB BEHIND COLD
FRONT...DAYTIME HEATING MONDAY AFTERNOON WILL LIKELY CAUSE SOME CU
TO DEVELOP...BUT NO PRECIP IS EXPECTED. HIGHS SHOULD REACH THE LOW
70S INLAND...WITH COOLER TEMPS NEAR THE LAKE SUPERIOR SHORELINE.

RIDGE OVER WESTERN CONUS STRENGTHENS SLIGHTLY AND SURFACE HIGH
PRESSURE BUILDS FOR TUESDAY AND WEDNESDAY. DAYTIME HIGHS SHOULD STAY
IN THE LOW 70S...WITH THE COOLER TEMPS AGAIN NEAR THE LAKE SUPERIOR
SHORE UNDER A NORTHERLY FLOW. AN APPROACHING SHORTWAVE UNDER A
NORTHWESTERLY FLOW ALOFT WILL BRING INCREASING CLOUDS LATE WEDNESDAY
NIGHT. SHOWERS WILL SPREAD FROM WEST TO EAST STARTING THURSDAY
AFTERNOON AND SERIES OF SHORTWAVES WILL FOLLOW INTO WEEKEND AS
NORTHWESTERLY FLOW ALOFT CONTINUES.

MRF SHOWS MORE MOISTURE WITH SHORTWAVES ON FRIDAY AND WILL INTRODUCE
A CHANCE OF SHOWERS FOR THAT DAY. WARM FRONT BECOMES STALLED NEAR
CWA SATURDAY NIGHT INTO SUNDAY. ALTHOUGH WEAK UPPER LEVEL RIDGING
ALONG WITH A DECREASE IN LAYER RH EXISTS FOR SUNDAY...LOW CONFIDENCE
IN NCEP ENSEMBLES MAKE IT HARD TO DETERMINE IF SUNDAY WILL BE DRY OR
NOT. GIVEN UPPER AIR PATTERN DO NOT FIND IT OUT OF THE QUESTION TO
RUN A CHANCE OF SHOWERS THROUGH NEXT WEEKEND.

COORD WITH APX AND GRB...THANKS.

.MQT...NONE.

LAROSA

In the hours before

Local storm report, Jul 21, 5:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
612 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    REPUBLIC                  MI   2.00 INCH HAIL
07/21/02   MARQUETTE

0600 PM    9 SW ISHPEMING            MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER TREES DOWN

0600 PM    2 E CRYSTAL FALLS         MI   .75 INCH HAIL
07/21/02   IRON

CVKING
Special weather statement, Jul 21, 5:29 PM EST, 31 minutes before
MIZ002>004-009-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
629 PM EDT SUN JUL 21 2002

...SEVERE THUNDERSTORM WATCH FOR GOGEBIC ONTONAGON HOUGHTON AND
BARAGA COUNTIES CANCELLED...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS HAD MOVED OUT OF GOGEBIC...ONTONAGON...
HOUGHTON...AND BARAGA COUNTIES. THE SEVERE THUNDERSTORM WATCH WHICH
WAS IN EFFECT FOR THESE COUNTIES UNTIL 10 PM HAS THUS BEEN
CANCELLED.

ALTHOUGH THE SEVERE WEATHER THREAT HAS DIMINISHED...LINGERING
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN THIS
EVENING. EXPECT THE SHOWERS AND THUNDERSTORMS TO DIMINISH BY LATE
EVENING.

IF YOU COME ACROSS STANDING WATER ON ROADS WHILE DRIVING...FIND AN
ALTERNATIVE ROUTE AS THE WATER MAY BE DEEPER THAN YOU THINK. ONLY
SIX INCHES OF QUICK MOVING WATER CAN FLOAT A CAR. DO NOT TOUCH
DOWNED POWER LINES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER STATEMENTS AND INFORMATION.

KC
Local storm report, Jul 21, 5:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
637 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    REPUBLIC                  MI   2.00 INCH HAIL
07/21/02   MARQUETTE

0600 PM    9 SW ISHPEMING            MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER TREES DOWN

0600 PM    2 E CRYSTAL FALLS         MI   .75 INCH HAIL
07/21/02   IRON

0620 PM    5 E SAWYER AIRPORT        MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER DOWN

0620 PM    10 S MARQUETTE            MI   WIND DAMAGE
07/21/02   MARQUETTE                      60 FT TALL TREE DOWN POWER
                                          LIINES DOWN

CVKING
Local storm report, Jul 21, 5:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    REPUBLIC                  MI   2.00 INCH HAIL
07/21/02   MARQUETTE

0600 PM    9 SW ISHPEMING            MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER TREES DOWN

0600 PM    2 E CRYSTAL FALLS         MI   .75 INCH HAIL
07/21/02   IRON

0620 PM    5 E SAWYER AIRPORT        MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER DOWN

0620 PM    10 S MARQUETTE            MI   WIND DAMAGE
07/21/02   MARQUETTE                      60 FT TALL TREE DOWN POWER
                                          LIINES DOWN

0630 PM    7 E IRON MOUNTAIN         MI   WIND DAMAGE
07/21/02   DICKINSON                      2 FT DIAMETER TREE DOWN

CVKING
Local storm report, Jul 21, 5:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
645 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    REPUBLIC                  MI   2.00 INCH HAIL
07/21/02   MARQUETTE

0600 PM    9 SW ISHPEMING            MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER TREES DOWN

0600 PM    2 E CRYSTAL FALLS         MI   .75 INCH HAIL
07/21/02   IRON

0620 PM    5 E SAWYER AIRPORT        MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER DOWN

0620 PM    10 S MARQUETTE            MI   WIND DAMAGE
07/21/02   MARQUETTE                      60 FT TALL TREE DOWN POWER
                                          LIINES DOWN

0630 PM    7 E IRON MOUNTAIN         MI   WIND DAMAGE
07/21/02   DICKINSON                      2 FT DIAMETER TREE DOWN

0615 PM    ALFA                      MI   WIND DAMAGE
07/21/02   IRON                           NUMEROUS TREES DOWN

CVKING
Local storm report, Jul 21, 5:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
648 PM EDT SUN JUL 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    REPUBLIC                  MI   2.00 INCH HAIL
07/21/02   MARQUETTE

0600 PM    9 SW ISHPEMING            MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER TREES DOWN

0600 PM    2 E CRYSTAL FALLS         MI   .75 INCH HAIL
07/21/02   IRON

0620 PM    5 E SAWYER AIRPORT        MI   WIND DAMAGE
07/21/02   MARQUETTE                      1-2 FT DIAMETER DOWN

0620 PM    10 S MARQUETTE            MI   WIND DAMAGE
07/21/02   MARQUETTE                      60 FT TALL TREE DOWN POWER
                                          LIINES DOWN

0630 PM    7 E IRON MOUNTAIN         MI   WIND DAMAGE
07/21/02   DICKINSON                      2 FT DIAMETER TREE DOWN

0615 PM    ALFA                      MI   WIND DAMAGE
07/21/02   IRON                           NUMEROUS TREES DOWN

CVKING

The radar

The Marquette radar (KMQT), 56 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Marquette to Munising Mi

When
July 21, 6:00 PM EST
Where
Marquette to Munising Mi marine zone, Au Train
Reported by
TRAINED SPOTTER
Coordinates
46.433, -86.833

Waterspout was sighted over Lake Superior offshore from Au Train.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2002Every state in 2002This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5310647.